When the occasional headache strikes, most of us head for the medicine cabinet or local pharmacy and take an over-the-counter analgesic, such as acetaminophen, ibuprofen, aspirin, or pain-relieving medications containing caffeine.
While over-the-counter analgesics are helpful in improving headache pain, they must be taken with caution because they could actually make your headaches worse if they aren’t taken correctly. The overuse or misuse of analgesic medications — exceeding labeling instructions (such as taking the medications three or more days per week) or not following your physician's advice — can cause you to "rebound" into another headache. When the pain medication wears off, you may experience a withdrawal reaction, prompting you to take more medication, which only leads to another headache and the desire to take more medication. And so the cycle continues until you start to suffer from chronic daily headaches with more severe headache pain and more frequent headaches.
Analgesic overuse appears to interfere with the brain centers that regulate the flow of pain messages to the nervous system, worsening headache pain.
This rebound syndrome is especially dangerous if your medication contains caffeine, which is often included in many medications to speed up the reaction of the other ingredients. While it can be beneficial, caffeine in medications, combined with consuming caffeine (coffee, tea, soft drinks, or chocolate) from other sources, makes you more vulnerable to a rebound headache.
In addition to the rebound headache, overuse of analgesics can lead to addiction, more intense pain when the medication wears off, and possible serious side effects.
Who is affected by analgesic-induced chronic daily headaches?
Any patient with a history of tension-type headaches, migraines, or transformed migraines can be affected by rebound headaches if he or she overuses certain medications. Some patients -- although they are few in number -- can quickly develop rebound headaches by overusing analgesics, even without having knowingly been a headache sufferer.
What analgesics are responsible for causing rebound headaches?
Many commonly used immediate relief medications, when taken in large enough amounts, have been found responsible for inducing rebound headaches.
Studies are being done indicating that medications once thought of as "safe" are the likeliest culprits. Among these medications are aspirin, sinus relief medications, acetaminophen, nonsteroidal anti-inflammatory medications (NSAIDs), sedatives for sleep, codeine and prescription narcotics, and over-the-counter combination headache remedies containing caffeine (such as Anacin®, Excedrin®, Bayer Select®, and others).
Other medications commonly associated with rebound headaches are ergotamine preparations (Cafergot®, Migergot®, Ergomar®, Bellergal-S®, Bel-Phen-Ergot S®, Phenerbel-S®, Ercaf®, Wigraine® and Cafatine PB®), butalbital combination analgesics (Goody’s Headache Powder®, Supac®, Excedrin®, Fiorinal®) and opiates (codeine). The triptans--which are migraine- specific medications and include Imitrex®, Zomig®, Maxalt®, Relpax®, Axert®, Frova®, Amerge®, and Treximet®--taken more than 2 times per week can also cause rebound.
While small amounts of these medications per week may be safe (and effective), at some point, the continued medication use leads to the development of low-grade headaches that just will not go away.
Taking larger or more frequent doses of the offending immediate relief medication is not recommended. This not only exposes the person to a higher level of the medication's harmful ingredients but makes the headache worse and may make it continue indefinitely.
What is the treatment of analgesic-induced rebound headaches?
Rebound headaches are a progressive syndrome, meaning they will continue to get worse until you receive the proper treatment.
It is important to recognize what is happening and seek medical attention from a headache specialist.
Usually, discontinuing the medication or gradually tapering the medication dose will lead to more easily controlled headaches with the use of carefully administered abortive or preventive headache medications. You will probably be asked to record your headache symptoms, noting the frequency and duration of headaches.
Some patients may need to be "detoxified" under more carefully monitored medical conditions. Patients taking large doses of sedative hypnotics, sedative-containing combination headache pills, or narcotics such as codeine or oxycodone may need to be admitted to the hospital so they can be detoxified and recover under supervision, or be treated in an outpatient infusion room.
Unfortunately, for many chronic daily headache sufferers, detoxification for the first several weeks leads to increasing headaches. Supervision and treatment by a headache specialist are therefore very important.
Eventually, the headaches disappear and resume their previous intermittent nature. Patients then find that prescribed preventive medications are more effective.
How can rebound headaches be prevented?
Always follow the labeling instructions of your medications and the advice of your physician.
Use pain-relieving medications on a limited basis, only when necessary. Take the smallest dose needed to relieve your pain. Do not use headache relief medications more than once or twice a week, unless instructed otherwise by your physician.
Before taking any over-the-counter medication, including common analgesics and antihistamines, ask your doctor if the medication has any potential for interacting with your current prescription medications.
Avoid caffeine-containing products while taking a pain-relieving medication, especially medication that already contains caffeine.
- Tepper SJ, et al. Breaking the cycle of medication overuse headache. Cleveland Clinic Journal of Medicine. 2010;77:236.
- National Headache Foundation. Analgesic Rebound.
www.headaches.org Accessed 11/27/2012
- Llinas RH. Chapter 87. Headache. In: McKean SC, Ross JJ, Dressler DD, Brotman DJ, Ginsberg JS, eds. Principles and Practice of Hospital Medicine. New York: McGraw-Hill; 2012. www.accessmedicine.com. Accessed 11/27/2012
© Copyright 1995-2012 The Cleveland Clinic Foundation. All rights reserved.
Can't find the health information you’re looking for?
This information is provided by the Cleveland Clinic and is not intended to replace the medical advice of your doctor or health care provider. Please consult your health care provider for advice about a specific medical condition. This document was last reviewed on: 9/29/2012...#6170